After an eyebrow or lip wax, a client may develop white, watery looking bumps or experience itchiness. There are two main causes for these reactions: Irritant and Allergic contact dermatitis.
Allergic Reactions from Waxing
Histamine reactions (aka allergic reaction) involve the release of histamine from mast cells (a type of white blood cell). This causes redness, swelling, itchiness, and sometimes hives (welts).
Allergic Contact Dermatitis may occur when an individual is sensitive to an ingredient found in the wax. The body views this substance as harmful and deploys histamine-containing white blood cells to neutralize the perceived threat.
Irritant Contact Dermatitis is caused by the physical removal of hair and superficial skin cells. Essentially, the body sends an overly aggressive response to the perceived injury that has occurred.
What to Do About Allergic Reactions
Diphenhydramine (Benadryl) cream is an over-the-counter medication that temporarily blocks the effects of histamine. By using it topically, you may control itchiness, redness, and swelling.
Hydrocortisone cream may also be used to control itchiness and irritation, however, you should avoid using hydrocortisone creams long-term as it may cause skin-damaging side effects.
Ibuprofen (Motrin), taken orally, may further reduce redness and swelling.
What Are Common Reactions to Waxing
“Burning” or rather, “tearing” the top layer of skin during a waxing service is another reaction. Clients tell me “the last person who waxed me burned my skin.” I have found that it is not so much a burn as it is a tear or lifting of the outermost layer of skin. This is usually caused when the client is using Retin-A. This prescription cream is very exfoliating, making the skin easier to lift off. When the area is dry or dehydrated, the wax will pick up a small flake that is partially attached to the skin and shred or tear it off, taking live skin with it. It is best to avoid using Retin-A 3-5 days before a waxing appointment. Alternatively, you can use a non-prescription topical Vitamin A cream which is gentle and you only have to stop using it one day before your waxing.
If the wax itself is too hot, the client would notice immediately and develop a true burn reaction. In most cases, the tear is visibly noticed by the Esthetician or sometimes by the client the next day once the scab begins to form. In either case, the treatment for tearing and a superficial (first-degree) burn is basically the same.
For a tear, the healing process takes about five days. Day one, the skin is bright red and shiny. Day two, a thin brown crust develops (scab) and stays until it begins flaking off during days four and five. It’s not an attractive look, but there are things you can do to lessen the experience. I recommend the Cherry-O, which is based in shea butter and has cherry extracts, soothing horse chestnut, and 1% mandelic acid derived from almonds. The shea butter keeps the area moist, while the mandelic slowly eats away at the flaking scab.
To avoid tearing, it is wise to tell your Esthetician which medications and products you use before the waxing. Since each person is different and percentages of topical medications vary, it will be up to you to test whether you need to discontinue using the topical medication three to seven days prior to a waxing service. The Esthetician may have a different wax or they can tweeze your brows if you’re in a pinch.
Stay in touch,